Cisplatin versus Carboplatin

This is my first post. Having had a lower right lobectomy in late December 2016, I am now 6 days into the first of four 3-week cycles of Vinorelbine and Cisplatin (VP) chemotherapy. I have suffered mild Tinnitus for the past 25 years without any real problems and discussed this with my Onc doctor. The choice seemed to be: risk worsening tinnitus with Cisplatin or numb fingers and toes with Carboplatin. Unfortunately the tinnitus has stepped up much earlier than I had hoped and I fear early progression to major hearing loss when it may not be necessary. I spoke with my Onc support nurse today who seemed to suggest that the Neuropathy side effects of Carboplatin are much less common than the hearing side effects of Cisplatin and although she couldn't advise outright, it was clear that she would recommend making the change. I know it is not possible to generalise on side effects but does anyone have any advise/experience on switching from Cisplatin to Carboplatin for these reasons or on numbness caused by Carboplatin?

5 Replies

oldestnewest
  • I too had a lower left lobectomy with lingulectomy in December and started on my chemotherapy yesterday. However I had discussed the choice of platinum agent with regard to the known side effects of cisplatin v. carboplatin. As I already suffer from moderate tinnitus (exacerbated incidentally by the post surgery meds codeine and naproxen), my oncologist agreed that a regime of vinorelbine with carboplatin would have a lower risk of increased hearing problems.

    I would urge you to discuss this with your oncologist asap to see if it's possible to change to carboplatin for the next infusion.

    Good luck, Raz

  • Hello Davthomp,

    and welcome to our forum,

    It is difficult to predict possible side effects from chemotherapy, pleased to hear that your lung cancer nurse has been supportive. At your next oncology appointment discuss the possibility of changing chemotherapy regieme, the oncologist is the best person to advise you and will weigh up the benefits against any side effects.

    We have a free nurse led helpline number if you wish to discuss anything on 0333 323 7200

    Kind regards

    The Roy Castle Helpline

  • Hi , Unfortunately some of these side effects are unavoidable .I have no idea how you can avoid them.I had adjuvant chemo (VP) post upper right lobectomy 2015.I developed both tinnitus and neuropathy like yourself I had a little tinnitus before treatment which did and has got worse ,the neuropathy also post the second dose of chemo the third dose was a lower dose of cistplatin and the final dose was carboplatin .

    The tinnitus is still on going but not terrible I can live with it ,the neuropathy is annoying but ok ,I don't drop things or have pain from it ,its just slightly irritating .

    The real thing is I feel I have done what I can to avoid this awful cancer from coming back ,it had grabbed a couple of lymph nodes on the way ,so in my view it had a medium in which to travel so I am happy with the choices I made back then in that awful period of illness and mad panic.

    Good luck with your choices and I wish you well ,it is a hard place to be. Chemo is flexible and can be tailored to your needs ,talk to your oncologist .

    I am currently cancer free so maybe its worth it .

    Diane

  • Thank you so much for your replies and comments, which are very useful. My next apppointment with my oncologist is on Friday and my second IV scheduled for the following Tuesday. Provided I can get some reassurance that Carboplatin is as effective as Cisplatin I hope he will agree to change. Thanks again for your advice.

    David

  • I was treated with Cisplatin and Gem something ten years ago . Very unpleasant but I'm still here! I still have the resulting tinnitus which is boring but the neuropathy I suffered improved over the year post treatment is now negligible .

    I wish you well .

You may also like...